Hypervitaminosis D is a condition that occurs after taking very high doses of vitamin D
Vitamin D toxicity
Causes, incidence, and risk factors
An excess of vitamin D causes abnormally high levels of calcium in the blood. This can severely damage the bones, soft tissues, and kidneys over time. It is almost always caused by forms of vitamin D that need a doctor's prescription.
Signs and tests
Tests to confirm the diagnosis:
Stop taking vitamin D. Talk to your health care provider. In severe cases, other treatment may be needed.
Recovery is expected.
- Kidney damage
- Kidney stones
Calling your health care provider
Call your health care provider if:
- You or your child shows symptoms of hypervitaminosis D and has been taking more vitamin D than the recommended daily allowance
- You or your child shows symptoms and has been taking a prescription form of vitamin D
To prevent this condition, pay careful attention to the correct vitamin D dose.
Nancy J. Rennert, MD, Chief of Endocrinology & Diabetes, Norwalk Hospital, Associate Clinical Professor of Medicine, Yale University School of Medicine, New Haven, CT. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.